Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Pocatello, ID

May 26, 2019Blaine County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 26, 2019, 12:11 PM MDT for Blaine County, Idaho. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 12:11 PM MDT (18:11 UTC)
Expired
May 26, 2019, 1:00 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Blaine County, ID

The radar

The Boise radar (KCBX), 146 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 12:41 PM MDTHAIL 0.25E Hailey, IDHAIL COVERING THE GROUND.
May 26, 12:45 PM MDTTSTM WND GST 0Hailey, IDMEDIUM SIZE ASPEN BRANCH TREE DAMAGE. FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS55 KPIH 261811
SVRPIH
IDC013-261900-
/O.NEW.KPIH.SV.W.0002.190526T1811Z-190526T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
1211 PM MDT Sun May 26 2019

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  West central Blaine County in central Idaho...

* Until 100 PM MDT

* At 1210 PM MDT, a severe thunderstorm was located near Gannett or 8
  miles west of Picabo, and is nearly stationary.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hailey, Bellevue and Gannett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4367 11419 4324 11410 4321 11430 4331 11440
      4333 11440 4333 11441 4345 11453 4346 11451
      4349 11451 4349 11453 4353 11460 4356 11459
      4357 11462 4358 11459
TIME...MOT...LOC 1810Z 240DEG 0KT 4330 11423 

HAIL...1.00IN
WIND...<50MPH
 
$$

GK
2 follow-up statements
147 
WWUS55 KPIH 261841
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
1241 PM MDT Sun May 26 2019

IDC013-261900-
/O.CON.KPIH.SV.W.0002.000000T0000Z-190526T1900Z/
Blaine ID-
1241 PM MDT Sun May 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR WEST CENTRAL BLAINE COUNTY...

At 1241 PM MDT, a severe thunderstorm was located near Gannett or 8
miles west of Picabo, and is nearly stationary.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hailey, Bellevue and Gannett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4367 11419 4324 11410 4321 11430 4331 11440
      4333 11440 4333 11441 4345 11453 4346 11451
      4349 11451 4349 11453 4353 11460 4356 11459
      4357 11462 4358 11459
TIME...MOT...LOC 1841Z 240DEG 0KT 4330 11423 

HAIL...1.00IN
WIND...<50MPH
 
$$

GK
842 
WWUS55 KPIH 261858
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
1258 PM MDT Sun May 26 2019

IDC013-261907-
/O.EXP.KPIH.SV.W.0002.000000T0000Z-190526T1900Z/
Blaine ID-
1258 PM MDT Sun May 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BLAINE COUNTY
WILL EXPIRE AT 100 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4367 11419 4324 11410 4321 11430 4331 11440
      4333 11440 4333 11441 4345 11453 4346 11451
      4349 11451 4349 11453 4353 11460 4356 11459
      4357 11462 4358 11459
TIME...MOT...LOC 1857Z 240DEG 0KT 4330 11423 

$$

GK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:06 AM MDT, 9 hours 5 minutes earlier.

Area forecast discussion, May 26, 3:06 AM MDT, 9 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
306 AM MDT Sun May 26 2019

.SHORT TERM...Today through Tuesday. Southerly flow ahead of our
next storm continues today across eastern Idaho. Slightly drier
air will lift north this morning into our area, before another
surge of moisture this afternoon. With warmer temperatures again
and less coverage this morning, a rapid increase in coverage will
occur this afternoon especially north a of Shoshone-Blackfoot-
Soda Springs line. A dry slot tries to limit development south of
that line, but with recent precipitation...expect less coverage in
showers and storms vs nothing at all. We will likely see some
strong storms with small hail, gusty winds and heavy rain...but no
severe storms are expected. As that next storm shifts east
on Memorial Day, more widespread showers and thunderstorms are
forecast. Thunderstorms will likely be more isolated due to a lack
of instability, but heavier rainfall is again possible along with
small hail. Many areas could see 0.25-0.5" of rainfall, with
locally higher amounts. With the low to our south, we will have to
watch northerly winds on American Falls Reservoir for lake wind
impacts tomorrow. At this point, winds should remain shy of
thresholds to pull the trigger on an advisory. On Tuesday,
expect some showers and isolated thunderstorms moving northeast to
southwest on the back side of the departing low. Again, northerly
winds are going to be flirting with Lake Wind Advisory thresholds
during the day. Temperatures will be bouncing around depending on
cloud cover, especially tomorrow.  Keyes

.LONG TERM...Tuesday night through Sunday.

A weak ill-defined area of low pressure across the western Great
Basin will continue to produce a chance for showers and
thunderstorms on Wednesday. By Thursday, a new better organized low
will enter the Pacific Northwest. This low will help to enhance
shower and thunderstorm activity across central and east Idaho for
late week and into the weekend. Temperatures are expected to be near
or slightly below normal.

Valle

&&

.AVIATION...Showers and thunderstorms will refire once again this
afternoon and continue through the evening hours. Any ceilings will
likely be vfr in most places. There's an outside possibility for
mvfr/ifr ceilings around SUN this morning if the downvalley wind
does not kick in, which is what we've seen past couple of mornings
there. Otherwise, lower ceilings, visibilities and gusty winds are
most likely near thunderstorms.

Valle

&&

.FIRE WEATHER...Wet conditions will persist for the next week and
beyond. Memorial Day looks quite wet across central and eastern
Idaho as low pressure shifts across the state. Storm after storm
will keep showers and thunderstorms in the forecast into the first
several days of June. After tomorrow, expect a slow warming trend
even with clouds and precipitation hanging around.  Keyes

&&

.HYDROLOGY...Periods of rain are expected to continue the next
several days in southeast Idaho. Will be more widespread this
evening and Monday with a bit of a break Sunday. A Flood Advisory
remains in effect for the Big Wood River at Hailey as it
continued to rise and is expected to peak Tuesday into Wednesday
but remain just below minor flood stage but expect continued
nuisance water encroachment along the river. GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 26, 11:53 AM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1153 AM MDT Sun May 26 2019

IDZ051-071>075-261900-
Frank Church Wilderness ID-Shoshone/Lava Beds ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Sun Valley Region ID-Big Lost Highlands/Copper Basin ID-
1153 AM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER...
NORTHWESTERN BLAINE AND NORTH CENTRAL LINCOLN COUNTIES UNTIL 100 PM
MDT...

At 1152 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ketchum. This storm was moving north at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hailey, Ketchum, Sun Valley, Bellevue, Galena Lodge, Gannett,
Shoshone Ice Caves and Galena Summit.

LAT...LON 4413 11445 4311 11403 4313 11439 4320 11442
      4320 11438 4333 11440 4333 11449 4344 11454
      4348 11451 4353 11459 4372 11468 4374 11467
      4395 11480
TIME...MOT...LOC 1752Z 240DEG 0KT 4359 11440

GK
Local storm report, May 26, 11:57 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1157 AM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HAIL             1 SSE KETCHUM           43.68N 114.37W
05/26/2019  M0.88 INCH       BLAINE             ID   TRAINED SPOTTER

            SPOTTER OBSERVED HAIL COVERED THE ROADS.

&&

NP
Local storm report, May 26, 12:05 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1205 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HAIL             KETCHUM                 43.68N 114.37W
05/26/2019  M1.00 INCH       BLAINE             ID   TRAINED SPOTTER

            OBSERVED HAIL TAKING LEAVES OFF TREES.

&&

NP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:53 AM MDTSpecial Weather StatementPIHCamas67 min
May 26, 1:02 PM MDTSpecial Weather StatementPIHPower43 min
May 26, 1:31 PM MDTSpecial Weather StatementPIHBingham44 min
May 26, 1:43 PM MDTSpecial Weather StatementPIHBlaine62 min
May 26, 2:05 PM MDTSevere Thunderstorm WarningPIHButte, Custer40 min
May 26, 2:22 PM MDTSpecial Weather StatementPIHBingham38 min
May 26, 2:24 PM MDTSpecial Weather StatementPIHClark51 min
May 26, 2:30 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson30 min
May 26, 2:53 PM MDTSpecial Weather StatementPIHJefferson52 min
May 26, 3:02 PM MDTSpecial Weather StatementPIHFremont28 min
May 26, 3:15 PM MDTSpecial Weather StatementPIHJefferson45 min
May 26, 3:32 PM MDTSpecial Weather StatementPIHClark43 min
May 26, 3:38 PM MDTSpecial Weather StatementPIHBonneville52 min
May 26, 3:51 PM MDTSpecial Weather StatementPIHBingham39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.